Alert archive / Florida / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 2019, 6:55 PM EDT for Volusia County, Florida. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2019, 6:55 PM EDT (22:55 UTC)
- Expired
- May 31, 2019, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:12 PM EDT | HAIL 0.7 | W Edgewater, FL | DIME SIZE HAIL IN EDGEWATER. |
| May 31, 7:13 PM EDT | HAIL 1 | 5 Nw Edgewater, FL | QUARTER SIZE HAIL IN OLIVER ESTATES IN NEW SMYRNA BEACH. REPORT AND PICTURES RELAYED FROM WFTV VIA SOCIAL MEDIA. |
| May 31, 7:15 PM EDT | HAIL 0.88 | 2 Se Edgewater, FL | NICKEL SIZE HAIL NEAR ROBERTS ROAD AND U.S. 1 IN EDGEWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
718
WUUS52 KMLB 312255
SVRMLB
FLC127-312330-
/O.NEW.KMLB.SV.W.0041.190531T2255Z-190531T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
655 PM EDT Fri May 31 2019
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Volusia County in east central Florida...
* Until 730 PM EDT.
* At 655 PM EDT, a severe thunderstorm was located 7 miles west of
New Smyrna Beach, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Samsula-Spruce Creek and
New Smyrna Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2906 8087 2903 8085 2883 8091 2897 8112
2908 8104
TIME...MOT...LOC 2255Z 277DEG 7KT 2902 8105
HAIL...0.75IN
WIND...60MPH
$$
Combs3 follow-up statements
210
WWUS52 KMLB 312306
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
706 PM EDT Fri May 31 2019
FLC127-312330-
/O.CON.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
706 PM EDT Fri May 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 706 PM EDT, a severe thunderstorm was located near New Smyrna
Beach, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, New Smyrna Beach Airport
and Glencoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2906 8087 2903 8085 2883 8091 2895 8109
2908 8101
TIME...MOT...LOC 2306Z 299DEG 15KT 2900 8100
HAIL...0.75IN
WIND...60MPH
$$
Combs964
WWUS52 KMLB 312314
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
714 PM EDT Fri May 31 2019
FLC127-312330-
/O.CON.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
714 PM EDT Fri May 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 713 PM EDT, a severe thunderstorm was located over Edgewater,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Smyrna Beach, Edgewater, New Smyrna Beach Airport and Glencoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2906 8087 2903 8085 2883 8091 2893 8106
2907 8097
TIME...MOT...LOC 2313Z 289DEG 20KT 2898 8095
HAIL...1.00IN
WIND...60MPH
$$
Combs510
WWUS52 KMLB 312327
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
727 PM EDT Fri May 31 2019
FLC127-312337-
/O.EXP.KMLB.SV.W.0041.000000T0000Z-190531T2330Z/
Volusia FL-
727 PM EDT Fri May 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds, frequent lightning, and heavy rain are still possible with
this thunderstorm.
LAT...LON 2906 8087 2903 8085 2883 8091 2893 8106
2907 8097
TIME...MOT...LOC 2327Z 277DEG 7KT 2898 8092
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 31, 3:50 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 350 PM EDT Fri May 31 2019 .DISCUSSION... Currently-Tonight...Sea breeze boundaries are pushing inland with limited convective development currently. However, showers and isolated storms are still forecast to form across east central Florida into the late afternoon and evening, especially as the sea breeze boundaries collide near to just southeast of the I-4 corridor toward sunset. Weak steering winds out of the W/NW may push some of this activity back toward the coast through midnight. Overall shower/storm coverage will be rather low, however, with rain chances no more than 20-30 percent. Any storms that develop could produce strong gusty winds and frequent lightning as considerable dry air aloft remains in place. Overnight lows will be mild, ranging from the low to mid 70s. Sat-Sun...Weak frontal boundary moving toward north Florida will continue to shift the Atlantic ridge axis farther south of the area into the weekend. Sufficient moisture will linger across central Florida to allow the development of isolated to scattered showers and storms during the afternoon and evening hours. However, rain chances will remain rather low from 20-40 percent on Saturday to 20-30 percent on Sunday. Hot conditions will continue, even at the coast as offshore flow delays onset of the sea breeze. Highs will reach the low to mid 90s with mostly mid 90s on Sunday. Mon-Thu...(Previous Discussion) High pressure over the Ohio Valley Monday will push east and off the US east coast by mid week, bridging whatever is left of the dissipating frontal boundary across north/central FL. Monday looks mostly dry but occasional mid level disturbances embedded in the NWRLY flow aloft will combine with some increase in moisture and sea breeze interactions to produce a little higher coverage of storms especially over the interior Tue-Thu. It will remain hot Monday and Tue with low to mid 90s for highs. Then max temps will decrease some as an easterly flow returns holding coastal communities in the upper 80s/near 90 and lower 90s interior. && .AVIATION... Isolated shra/tsra possible through sunset mainly along boundary collisions. Have added VCSH from KISM-KTIX northward. Given the limited moisture, have held off on Tsra mention and/or tempo groups pending better indication of formation. Any activity that forms will diminish before midnight with VFR conditions overnight. && .MARINE... Tonight...S/SW winds will increase up to 15-20 knots offshore of Volusia County into tonight, and have therefore added small craft exercise caution headlines for this portion of the waters. Otherwise wind speeds will be around 10-15 knots with seas 2-4 feet. Sat-Tue...The high pressure ridge axis will push south of the waters this weekend as a weak frontal boundary pushes into the deep South. This will produce more of an offshore (W-SW) flow, turning onshore near the coast in a sea breeze each afternoon. By Tue, reinforcing high pressure building in from the north will produce a more dominant onshore (easterly) flow. Nocturnal wind increases Sat overnight may produce wind speeds 15-19 kts offshore north of the Cape. Otherwise, winds generally AOB 15 kts. Seas generally at or below 3 ft, but may see 4 ft well offshore related to the higher nocturnal winds. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 93 73 93 / 20 30 10 20 MCO 73 94 74 96 / 20 30 10 20 MLB 74 91 74 93 / 30 30 20 30 VRB 73 91 72 92 / 20 30 20 30 LEE 75 94 75 95 / 10 20 10 10 SFB 75 95 75 96 / 20 30 10 20 ORL 75 95 75 95 / 20 30 10 20 FPR 71 91 72 92 / 20 40 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Weitlich/Smith/Glitto
Hazardous weather outlook, May 31, 11:14 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1114 AM EDT Fri May 31 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-010200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1114 AM EDT Fri May 31 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and isolated lightning storms will initially develop along the inland moving sea breeze boundaries toward mid afternoon. However, the greatest threat for storm development will be across the I-4 corridor and north of Melbourne from late afternoon into early evening. Storm impacts include dangerous lightning strikes, locally heavy downpours, and strong wind gusts up to 40 to 50 mph. Storm motion will be toward the east to southeast up to around 10 mph. .EXCESSIVE HEAT IMPACT... Expect another hot afternoon across east central Florida with afternoon temperatures reaching the middle to upper 90s across northern and central inland areas away from the coast. The heat, coupled with high relative humidity, will result in heat indices of around 100 degrees during the mid to late afternoon across Lake, Seminole, Orange, Osceola and inland sections of Volusia, Brevard and Indian River counties. If working or engaging in any other outdoor activity, take frequent breaks out of the sun and drink plenty of water. .RIP CURRENT IMPACT... A Moderate Risk for rip currents will exist along the beaches of east central Florida today. While rips will be present all day, the highest threat will occur through early to mid afternoon due to tidal effects. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim only within sight of a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... A few lightning storms may develop over land late this afternoon and evening and move across the intracoastal and near shore Atlantic waters. Storms may produce wind gusts in excess of 34 knots and occasional cloud to water lightning strikes. Inland lakes are not immune from the effects of strong storms and hazardous boating conditions can quickly develop over lakes with gusty winds and frequent lightning. Be prepared to seek safe harbor well before a storm approaches your area. .FIRE WEATHER IMPACT... Persistent dry and hot weather conditions across east central Florida will produce a high risk of brush fire development today. An increase in easterly winds behind the east coast sea breeze this afternoon could cause any new or existing or smoldering brush fires to spread more easily. Caution should be practiced with any outdoor burning, and never leave any fire unattended. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. The combination of above normal temperatures and high humidity will produce peak heat indices near 100 degrees across much of east central Florida into the weekend. The continued hot and dry weather pattern since mid May will also lead to a high danger for the spread of any new or existing wildfires. Brush fires will start easily and unattended fires will likely spread quickly. Isolated to scattered afternoon and evening lightning storms will continue in the forecast this weekend, and also into next week from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Sedlock/Weitlich
In the hours before
Special weather statement, May 31, 6:35 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Melbourne FL 635 PM EDT Fri May 31 2019 FLZ041-141-312300- Coastal Volusia FL-Inland Volusia FL- 635 PM EDT Fri May 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL 700 PM EDT... At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near Port Orange, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Port Orange, New Smyrna Beach, Ponce Inlet, Spruce Creek and New Smyrna Beach Airport. LAT...LON 2911 8112 2914 8100 2899 8083 2893 8110 TIME...MOT...LOC 2235Z 314DEG 11KT 2908 8106 Combs
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:35 PM EDT | Special Weather Statement | MLB | Volusia | 25 min |
| May 31, 7:00 PM EDT | Special Marine Warning | MLB | 60 min | |
| May 31, 7:25 PM EDT | Special Weather Statement | MLB | Seminole | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.